Subcutaneous injections for treatment of Vitamin B12 deficiency
Patient : For years I've had a serious b12 deficiency, and have been taking injections. At first 1mL monthly, then every 3 weeks, now every two. Yet every time I have blood work done, my b12 is still very low. When I first showed deficiency, I was given an injection every month for 3 months, then was told to take b12 pills, but that didn't help at all. I have a malabsorption disorder so I wasn't getting any benefit from the pills. But the injections "should" be helping shouldn't they? Absorption shouldn't be a concern when the b12 is injected should it? Why am I still low all the time? I'm also anemic. I've tried eating healthier, and purposely buying foods that should boost my iron and b12, but again the malabsorption disorder gets in the way. I can't gain weight, no matter how much food or what kinds of food I eat, I haven't been able to get above 115lbs in 10 years. Not sure if this is related, but I was diagnosed with stage 4 endometriosis in 2006. Had 3 laproscopic surgeries and numerous treatments to try and relieve the pain, all to no avail. I'm 29 years old and just last month had to take the last resort of having a hysterectomy. I went to a gastrointestinal specialist years ago that said I may have Celiac disease (his reasoning for the malabsorption), but that turned out not to be true. He never could figure out the cause, but later, after finding out about the endometriosis, that was determined to be the likely cause. My intestines (by endoscopy) were inflamed and showed cell abnormalities. During my surgeries, I had endometiral adhesions and scar tissue along my intestines and sigmoid. The inflammation subsided slightly after as much of the adhesions were removed as possible. Anyway, what now? Will I keep having to get these injections less and less time apart? Do I need more than 1mL? I can feel it, I know when it's low.....the fatigue becomes unbearable. When I do take it I feel better by the next day, but again after a week or so the fatigue starts to creep back. Full blown "my body can barely move" by the time the next injection is due. I'm quite literally getting "tired" of it.
For absorption of vitamin B12 to occur, it must combine with intrinsic factor (IF) a substance produced by the gastric parietal cells of the stomach. The B12-IF complex is then absorbed through the small intestine. Classic pernicious anemia is caused by the failure of gastric parietal cells to produce sufficient IF, but in your case the problem lies with absorption in the small intestine. Because the lining of the small intestine is affected, you cannot absorb this complex from the diet and therefore it requires replacement with injection. Replacement is lifelong to prevent neurological complications such as subacute combined degeneration of the spinal cord. Coexistent iron deficiency is common and is probably due to malabsorption of iron also.
Most of the injected doses in excess of 50 mcg rapidly are excreted in the urine. Thus, when starting therapy, repeated doses are recommended in order to replenish body stores. A number of regimens have been recommended. One regimen is daily subcutaneous injection for the first week, then doses are administered twice weekly for another 4-5 weeks. Then, 100 mcg can be administered monthly. Alternatively, another regimen is weekly injections of 1000 mcg of vitamin B-12 for 5-6 weeks, followed by monthly injections. I recommend discussing your management with your family doctor, to agree on an injection regimen.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.